Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 17, 2003, 11:08 PM EST for Warren County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 11:08 PM EST (04:08 UTC)
- Expired
- Jul 17, 2003, 11:45 PM EST
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Warren County, IN
The radar
The Indianapolis radar (KIND), 128 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 9:40 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2256 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
597 WUUS53 KIND 180408 SVRIND INC171-180445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1108 PM EST THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN WEST CENTRAL INDIANA * UNTIL 1145 PM EST * AT 1106 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PINE VILLAGE...OR ABOUT 27 MILES NORTH OF DANVILLE...MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINE VILLAGE AT 1120 PM EST WEST LEBANON AT 1135 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4062 8736 4056 8759 4018 8751 4041 8718 $$ JEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:25 PM EST, 8 hours 43 minutes earlier.
Area forecast discussion, Jul 17, 2:25 PM EST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 225 PM EST THU JUL 17 2003 MAIN FORECAST PROBLEM ARE THE CHANCES OF RAIN TONIGHT AND FRIDAY. TONIGHT HIGH PRESSURE IS OVER THE OHIO VALLEY. THUNDERSTORMS HAVE DEVELOPED OVER IL. THESE COORESPOND WITH ETA LI OVER MISISSIPPI RVR EXTENDING INTO IL. THE NEGITIVE LI MAKES ITS WAY INTO INDIANA OVERNIGHT. WILL GO WITH SCT TSTMS ALL NIGHT N AND CENTRAL AFTER MIDNIGHT. SLGT CHC TSTMS S LATE. GUID TEMPS LOOK OK. COLD FRONT MOVES THROUGH INDIANA EARLY FRIDAY. THERE IS A MAJOR DIFFERANCE IN GUID POPS. ETA SLOWS THINGS UP AND KEEPS POPS HIGHER. NOT ALOT OF MSTR WITH SYSTEM. FRONT CONTINUES TO MOVE SOUTH DURING THE DAY. WILL GO CHANCE POPS CNTRL AND N. LIKELY SOUTH. WITH THE CLOUDS AND RAIN WILL HOLD TEMPS DOWN SOME. GOOD DRYING BEHIND FRONT. CLEAR CENTRAL AND N. WILL KEEP A CHANCE OF SHOWERS S DURING THE EVENING. GUID TEMPS LOOK OK. NICE DAY ON SATURDAY. TEMPS FROM AROUND 80 TO MID 80S LOOK OK. .IND...NONE HAINES
Hazardous weather outlook, Jul 17, 6:06 AM EST, 17 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 606 AM EST THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A CHANCE FOR THUNDERSTORMS LATER TONIGHT. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:40 PM EST | Severe Thunderstorm Warning | IND | Fountain | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.